Alert archive / Indiana / Flash Flood Warnings in 2008

Flash Flood Warning 66, NWS Indianapolis, IN

July 3, 2008Jennings County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jul 3, 2008, 7:25 PM EDT for Jennings County, Indiana. It was in force for 114 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2008, 7:25 PM EDT (23:25 UTC)
Expired
Jul 3, 2008, 9:19 PM EDT
In force
114 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Jennings County, IN

The radar

The Indianapolis radar (KIND), 100 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:58 PM EDTFLASH FLOODNorth Vernon, INCARS STUCK IN WATER WITHIN CITY LIMITS. FLOWING WATER ALSO REPORTED ACROSS ROADWAYS IN NORTH VERNON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 032325
FFWIND
INC079-040130-
/O.NEW.KIND.FF.W.0066.080703T2325Z-080704T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
725 PM EDT THU JUL 3 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JENNINGS COUNTY IN SOUTHEAST INDIANA...

* UNTIL 930 PM EDT

* AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
TORRENTIAL RAINS FALLING FROM SLOW MOVING THUNDERSTORMS ACROSS THE 
WARNED AREA. 2 TO 4 INCHES OF RAIN WILL BE POSSIBLE IN THE WARNED 
AREA WITHIN THE NEXT ONE TO TWO HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERNON AND
  NORTH VERNON

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3886 8580 3896 8580 3896 8581 3907 8580
      3912 8546 3892 8546 3891 8554 3888 8559
      3884 8570

$$
1 follow-up statement
000 
WGUS73 KIND 040119
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
919 PM EDT THU JUL 3 2008

INC079-040129-
/O.CAN.KIND.FF.W.0066.000000T0000Z-080704T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JENNINGS-
919 PM EDT THU JUL 3 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR JENNINGS COUNTY...

LAT...LON 3886 8580 3896 8580 3896 8581 3907 8580
      3912 8546 3892 8546 3891 8554 3888 8559
      3884 8570

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 6:35 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 3, 6:35 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
635 PM EDT THU JUL 3 2008

.AVIATION...DISCUSSION FOR 040000Z TAF ISSUANCE. CDFNT CURRENTLY S
OF THE TERMINALS WITH ORGANIZED CONVECTION DVLPG ALONG IT. WITH A
CONTINUED SWD DRFT OF THE FNT...BELIEVE ORGANIZED CONVECTION WL
REMAIN S OF THE TERMINALS THIS EVEN...WHERE BETTER SFC BASED
INSTABILITY IS.

OTRW...VORT MAX LOCATED NR KMCI XPCTD TO DRFT EWD ACRS THE AREA LTR
TONIGHT. AS A RESULT...GOOD THREAT FOR RAIN TO SPREAD ACRS THE SRN
TERMINALS MAINLY AFT 040500Z. MODELS PROG SOME ELEVATED INSTABILITY
BY THAT TIME...SO THERE IS A LO THREAT FOR CONVECTION MAINLY AT KBMG
AND PSBLY KHUF ASSOCIATED WITH THIS SYS.

STILL SOME POCKETS OF MVFR CIGS 015-025...BUT XPCTG THESE CIGS TO
SCT OUT OVR THE NEXT COUPLE OF HRS WITH DRIER LO LVL AIR ADVECTING
IN. MVFR CONDS SHOULD RE-DVLP TOWARDS SUNRISE ON FRI WITH LO LVL
MOIST ADVECTION RETURNING WITH APPROACH OF WV.

&&

.DISCUSSION...
MAIN CHALLENGE TO THE FCST IS HOW MUCH CVRG AND QPF ESP N AS CD FNT
CONTS TO SAG SLOWLY SE. THE FNT WAS JUST N OF DAY TO JUST N OF BMG
AT 18Z. SWS ACRS SRN IA/NRN MO AND SERN MO WERE TRIGGER RWS AND
ISOLD TRWS ACRS THE SRN HALF OF IL AND CNTRL IN THIS AFTERNOON.

THE GFS WAS AN OUTLIER IN PROUCING OVER AN INCH OF RAIN ACRS THE
CNTRL PART OF THE IND FA TNGT AS IT HAS THE FNT IN THE AREA. PREFER
THE OTHER MODELS WITH FNT ALREADY S OF WHERE GFS HAS IT THIS EVENING
AND DUE TO SHEAR STRENGTH IN NUMBERS. THAT SOLUTION WL PLACE THE
BULK OF THE PRECIP ACRS OUR SRN FA WITH CAT POPS THERE TAPPERING OFF
TO CHC POPS FAR N. GFS IN FACT IS WAY FURTHER N WITH THE FNT
TOMORROW HOLDING IT UP ALONG THE OH RVR WHILE THE OTHERS HAVE IT N
FURTHER N THAN SRN KY. THAT BEING SAID...THERE STILL COULD BE A FEW
POP UPS ON FRI AS ATMS DESTABILIZES AND UPR TROF DEEPENS A BIT AS IT
DRIFTS E ACRS THE MSP AND THEN OH VLYS. AS SUCH...WL EVEN KEEP SLGT
CHC POPS NE AND S FRI NGT. FINALLY...ON SATURDAY...DRY AIR SPREADS
ACRS THE ENTIRE FA WHICH SHOULD PUT AN END TO THE PRECIP.

SOME CONCERN ABOUT FOG ACRS THE NRN ZONES WITH SOME CLRG
POSSIBLE...BUT ATTM WL LEAVE OUT AND LEAVE TO EVE SHIFT TO LOOK AT
WHEN THE SITUATION BECOMES A LITTLE CLEARER.

ANOTHER FNT WL APPROACH THE FA MIDWEEK BRINGING ADDITIONAL CHANCES
OF TRWS TO CNTRL INDIANA.

MOS TEMPS WERE VERY CLOSE AND LOOK REASONABLE CONSIDERING EXPECTED
CLOUD COVER AND LOW LVL THERMAL PROGS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MK
AVIATION...JAS
Hazardous weather outlook, Jul 3, 5:45 PM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
545 PM EDT THU JUL 3 2008

INZ021-028>031-035>049-051-052-042145-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-
545 PM EDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. NO SEVERE WEATHER IS
EXPECTED HOWEVER LOCALLY HEAVY RAINS WILL BE POSSIBLE MAINLY SOUTH
OF INTERSTATE 70 OVERNIGHT WHERE 1 TO 2 INCHES AND LOCALLY HEAVIER
AMOUNTS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY MAINLY DURING
THE MORNING AND AFTERNOON. THEN CHANCE OF THUNDERSTORMS WILL THEN BEGIN TO
DECREASE OVERNIGHT. THE MAIN THREAT FROM THESE STORMS IS
LIGHTNING AND LOCALLY HEAVY RAINS. THERE WILL BE ANOTHER CHANCE OF
THUNDERSTORMS FROM MONDAY AFTERNOON THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ053>057-060>065-067>072-042145-
OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
545 PM EDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE WILL BE PERIODS OF SHOWERS AND THUNDERSTORMS TONIGHT. THESE
STORMS WILL BE SLOW MOVING AND WILL PRODUCE HEAVY RAINS. AMOUNTS
OF 1 TO 2 INCHES WILL BE COMMON WITHIN THE STORMS. LOCALLY HEAVIER
AMOUNTS IN EXCESS OF 2 INCHES WILL ALSO BE POSSIBLE DUE TO THE
SLOW MOVEMENT OF THE STORMS. THIS WILL PRODUCE A RISK FOR FLASH
FLOODING IN SPOTS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY MAINLY DURING
THE MORNING AND AFTERNOON. THEN CHANCE OF THUNDERSTORMS WILL THEN
BEGIN TO DECREASE OVERNIGHT. THE MAIN THREAT FROM THESE STORMS IS
LIGHTNING AND HEAVY RAINS. THERE WILL BE ANOTHER CHANCE OF
THUNDERSTORMS FROM MONDAY AFTERNOON THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER
RAINFALL REPORTS AND ANY REPORTS OF FLOODING ARE ENCOURAGED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:38 PM EDTFlash Flood WarningINDBartholomew, Brown, Jackson, Lawrence, Monroe112 min

Nearby

Flash Flood Warnings in Indiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.